February 23, 2012

The elephant in the room

Perhaps the worst of the current side effects I am dealing with is diarrhea. Admittedly a subject no one likes to talk about and I'm sure most of you don't want to read about.

I've been dealing with this for almost two months. Like the other symptoms (fatigue, nausea and loss of appetite), this comes and goes each week. I am never 'regular' but have days where I am close to it. However, far out weighing that are days like today where my stomach rumbles all day, and the result is not fun.

It's a subject I have debated sharing and decided that since I share nearly everything else here, I'd share this as well. It's really draining me and has got to be the main reason for the weight loss. Week after week of this is becoming grueling. I think I am more aware of the overall impact over the past two weeks because the other symptoms have otherwise been much better. Less fatigue, I gained a few pounds and am eating better. Only slightly, but a little better. These changes have allowed me to go in the office for over a week straight and counting.

Now, if I could just get this other problem under control, life would be grand.

7 comments:

vp5109 said...

Thanks for sharing. It's good to know all of the side effects - even the unpleasant ones no one wants to talk about. Hope you get to feeling better soon!

Anonymous said...

We are six years into a journey similar to yours, every treatment known in the rear view mirror at this juncture and now we are in week four of an XL 184 trial at MD Anderson. So far Larry's side effects are fatigue and muscle weakness. Hard pill for this once Senior Olympic medal winner to swallow. We are praying for a break on the XL 184, so far nothing really works for any period of time. We have had numerous sites of metastatic disease including the brain. We were lucky that after WBR they considered the brain mets dormant and allowed us into the trial. I still don't quite get how XL 184 reduces tumor growth without reducing PSA, but seems you are experiencing that as well. Thanks for sharing your story.

Anonymous said...

Hi David,

good to se you've posted again.

In the words of the song:

'you are not alone
we are there with you
tho' we're far apart
you're always in our hearts
you are not alone'

O.K. so I changed the words a bit.

Thoughts and prayers from across the pond.

Melvyn

Anonymous said...

Try some yogurt or probiotic capsules. It gets rid of bad bacteria. Just a thought.

Anonymous said...

Psa is not a predictive indicator of overall survival in CRPC. Have you gotten your CTCs checked?

swatimittal@yahoo.com said...

Dave,

With PSA's fluctuating, it seems like a good idea to get the CTC too.

Swati

Anonymous said...

probiotics are excellent for diarhea. also, in case of chafing or pain, triple paste (recommended by a pharmacist) for use by my clients (i'm a social worker). my colleage the nutritionist SWEARS by it. someone i know who had most of colon removed and had chronic diarhea used the probiotics and it WORKED WONDERS. there's something called 'The Pearl' which is sold at Walmarts I think. anyway, thanks for your important blog, i've just started following it. best of luck to you and happy spring, barb